Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 41, NWS El Paso, TX

June 4, 2019Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 4, 2019, 12:02 PM MDT for Otero County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2019, 12:02 PM MDT (18:02 UTC)
Expired
Jun 4, 2019, 12:45 PM MDT
In force
43 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1734 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:31 AM MDT, 8 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 3:31 AM MDT, 8 hours 31 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
331 AM MDT Tue Jun 4 2019

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while a low pressure system moves across the
region. This weather pattern will generate showers and
thunderstorms over much of the Borderland this afternoon and
tonight. A few storms may produce large hail...strong damaging
winds and heavy rains with possible flash flooding. Westerly winds
and high pressure aloft will result in drier weather with very
warm above normal temperatures Wednesday through the coming
weekend.

&&

.DISCUSSION...
One more day of active and possibly dangerous weather expected for
southern New Mexico and west Texas. A large area of low pressure
at the surface was covering the southwestern United States this
morning with an associated trough axis extending through
southwestern New Mexico. The surface trough will combine with high
pressure to the east to sustain low level south to southeast winds
over much of the CWA today with continued inflow of moist unstable
air at least into the eastern half of the region. Thus expect
dewpoints above 50 and precipitable water amounts around .75 to 1
inch for areas east of the Rio Grande contributing to 1000 to 2000
J/kg CAPE's by early afternoon.

Upper low will drift to the east northeast this afternoon and
tonight with center entering southwest New Mexico around 12z
Wednesday. Approach of system will induce increasing dynamic
upward motion via differential PVA. Low level forcing is also
expected due to surface heating plus convergence along surface
trough. Thus deep convection is anticipated again this afternoon
and this evening. South to southwest winds around 40 kt will
provide strong deep layer vertical shear for updraft enhancement
and even mid level rotation while wet bulb zero heights will
be mostly below 9000 feet while DCAPE's exceed 1200 J/kg. These
factors indicate a few storms may produce large hail...strong
damaging winds and heavy rains.

Upper low will move across the CWA Wednesday with low level winds
becoming westerly in the process. This will transport drier air
into the region diminishing thunderstorm coverage. Low and mid
level west to northwest winds plus passing upper ridge will then
produce dry weather with very warm above normal temperatures
Thursday through Sunday. Sufficient moisture may flow into the
region for a few storms next Monday and Tuesday.

&&

.AVIATION...valid 04/12z-05/12z.
Areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms with several storms producing large hail and wind
gusts to 60 kts. Most of the storms will occur from 18z until 06z.
Otherwise VFR conditions expected with skies SCT-BKN050-100.
Wind speeds around 10 to 20 kts outside of thunderstorms.

&&

.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while a low pressure system moves across the
region. This weather pattern will generate showers and
thunderstorms over much of the Borderland this afternoon and
tonight. A few storms may produce large hail...strong damaging
winds and heavy rains with possible flash flooding. Westerly winds
and high pressure aloft will result in drier weather with very
warm above normal temperatures Wednesday through the coming
weekend. Wind speeds around 15 to 25 mph may produce near Red Flag
conditions Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  65  90  66 /  50  40   0   0
Sierra Blanca           83  59  83  59 /  60  60  20   0
Las Cruces              87  58  87  60 /  40  40   0   0
Alamogordo              88  60  88  59 /  50  50  20   0
Cloudcroft              64  45  64  44 /  60  60  30  10
Truth or Consequences   88  60  87  60 /  40  40  20   0
Silver City             80  54  80  56 /  20  30  30   0
Deming                  89  57  89  59 /  40  30   0   0
Lordsburg               87  56  87  58 /  20  20   0   0
West El Paso Metro      88  65  90  66 /  50  40   0   0
Dell City               88  60  89  60 /  60  60  20   0
Fort Hancock            89  64  92  64 /  60  60   0   0
Loma Linda              82  63  84  63 /  60  50   0   0
Fabens                  89  65  91  65 /  50  40   0   0
Santa Teresa            88  60  89  61 /  40  40   0   0
White Sands HQ          88  66  88  66 /  50  40   0   0
Jornada Range           87  57  87  57 /  40  40   0   0
Hatch                   89  57  90  59 /  40  40   0   0
Columbus                89  62  90  63 /  40  30   0   0
Orogrande               87  62  87  61 /  50  40   0   0
Mayhill                 74  50  74  49 /  60  60  30  10
Mescalero               74  49  74  48 /  60  60  30  10
Timberon                72  47  72  46 /  60  60  30  10
Winston                 82  47  80  48 /  40  40  30   0
Hillsboro               86  56  86  57 /  40  40  30   0
Spaceport               87  55  87  56 /  40  40  20   0
Lake Roberts            80  48  81  49 /  40  30  30   0
Hurley                  83  52  83  54 /  40  30  10   0
Cliff                   86  46  88  48 /  20  20  20   0
Mule Creek              82  52  83  55 /  20  20  20   0
Faywood                 84  55  84  57 /  40  30  20   0
Animas                  88  55  89  57 /  20  20   0   0
Hachita                 88  54  87  56 /  20  20   0   0
Antelope Wells          87  56  87  58 /  20  20   0   0
Cloverdale              82  55  82  57 /  20  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jun 4, 11:33 AM MDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1133 AM MDT Tue Jun 4 2019

NMZ407-409>417-TXZ418>424-051745-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Our weather pattern has changed little in the last 24 hours, so we
will again see a threat for strong to severe thunderstorms this
late afternoon into the evening. Main threats will be large hail
(greater than an inch) and strong winds of 50+ mph. Best chances
for severe weather will be east of the Rio Grande, but I can't
rule out strong storm west of the river either. The threat of
severe weather will move out of the area by 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotters may be required to report large hail sizes and wind
gusts to the office via our 800 spotter number or via Twitter
using our office name @NWSElPaso

NMZ401>406-408-051745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Eastern Black Range Foothills-
1133 AM MDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of southwest New
Mexico.

.DAY ONE...This Afternoon and Tonight
Slight chance of showers and thunderstorms ending near sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
We will be dryer and a little cooler on Wednesday with just a
slight chance for thunderstorms in area mountains. For the end of
the week into Saturday we will be warm and dry. For Sunday and
Monday we will see a slight chance for rain east of the Rio
Grande.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 4, 11:56 AM MDT, 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
1156 AM MDT Tue Jun 4 2019

NMZ414>417-041845-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1156 AM MDT Tue Jun 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
1245 PM MDT...

At 1156 AM MDT, Doppler radar was tracking a strong thunderstorm near
Elk Silver, moving northeast at 20 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Storms are expected to continue and strengthen into the afternoon.

Locations impacted include...
Timberon, Mescalero, Sacramento, Lake Mescalero, Cloudcroft, Mayhill,
Silver Lake, Weed, Elk Silver, Apache Summit, Sixteen Springs, Hay
Canyon, Cox Canyon, Dry Canyon, Benson Ridge, Soldier Canyon and
Bluff Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3339 10573 3330 10572 3331 10532 3296 10532
      3296 10535 3265 10535 3263 10577 3339 10576
TIME...MOT...LOC 1756Z 217DEG 21KT 3309 10556

DHUYVETTER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:01 PM MDTSpecial Weather StatementEPZ44 min
Jun 4, 11:56 AM MDTSpecial Weather StatementEPZOtero49 min
Jun 4, 12:19 PM MDTSpecial Weather StatementEPZ41 min
Jun 4, 12:39 PM MDTSevere Thunderstorm WarningEPZOtero51 min
Jun 4, 3:07 PM MDTSpecial Weather StatementEPZDoña Ana38 min
Jun 4, 3:11 PM MDTSevere Thunderstorm WarningEPZOtero49 min
Jun 4, 3:23 PM MDTSevere Thunderstorm WarningEPZDoña Ana52 min
Jun 4, 3:25 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna50 min
Jun 4, 3:39 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero36 min
Jun 4, 3:44 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Jun 4, 3:55 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero50 min
Jun 4, 4:03 PM MDTSevere Thunderstorm WarningEPZOtero42 min
Jun 4, 4:14 PM MDTSpecial Weather StatementEPZDoña Ana46 min
Jun 4, 4:31 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 4, 4:38 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Jun 4, 4:44 PM MDTSevere Thunderstorm WarningEPZOtero19 min
Jun 4, 4:57 PM MDTSpecial Weather StatementEPZOtero48 min
Jun 4, 5:08 PM MDTSevere Thunderstorm WarningEPZOtero52 min
Jun 4, 5:38 PM MDTFlash Flood WarningEPZOtero2 hr
Jun 4, 2:57 PM MDTSevere Thunderstorm WarningEPZEl Paso, Hudspeth48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.